Georgia, 2017

Flash Flooding in Georgia, June 4 to 5, 2017

June 4 to 5, 2017 · NWS FFC · 4 events in 3 counties and zones

Ample moisture from the Gulf of Mexico combined with a weak upper disturbance to produce heavy rainfall and flash flooding in northwest Georgia June 4th and into June 5th. Precipitable water values were near record levels for early June, and efficient storms quickly produced widespread 3 to 6 inches of rainfall over the far northwest Georgia counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Ample moisture from the Gulf of Mexico combined with a weak upper disturbance to produce heavy rainfall and flash flooding in northwest Georgia June 4th and into June 5th. Precipitable water values were near record levels for early June, and efficient storms quickly produced widespread 3 to 6 inches of rainfall over the far northwest Georgia counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 4, 10:11 PM EST, 9 minutes earlier.

Area forecast discussion, Jun 4, 10:11 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1111 PM EDT Sun Jun 4 2017

.UPDATE...

Forecast looks on track with minor adjustments made.

The overall coverage of thunderstorms has diminished the last hour
and anticipate much of the precipitation activity to be in the
form of light to moderate showers through the remainder of the
overnight. Expect pops to diminish as we approach the early
morning.

North/central GA has received generally around a half an inch to
an inch of rain. However, we have localized higher amounts around
2 to 3 inches from slow moving convection. With this amount of
QPE, we will need to closely monitor the forecast in the short
term. This rainfall could lead to antecedent conditions for
flooding issues in the days to come.

04Z TAF Update below.

&&

.PREV DISCUSSION... /Issued 832 PM EDT Sun Jun 4 2017/

UPDATE...
Widely scattered showers and thunderstorms continue across the
region this evening. This activity will linger through the next
couple hours before eventually diminishing. We have already seen a
decrease in thunderstorms, although some strong storms still
remain across south central GA area with a better thermal
gradient noted. These storms are trying to encroach into our area
with heavy rain, hail and strong winds possible. The other main
impacts this evening will be from any training shower/thunderstorms
leading to localized flood.

Expect a reprieve in precipitation later tonight into the early
morning hours. Anticipate low level clouds and fairly calm winds.

After closely diagnosing the short term, especially Monday late
afternoon through Tuesday, it looks like we may have the
ingredients for excessive rainfall across a portion of the area,
especially central GA. With high PWAT values surging into our area
along with increased RH, warm cloud height and low MBE velocity,
would not be surprised to see training showers and thunderstorms.
Also, with surface low pressure development later Monday to our
south with a series of mid level impulses marching northeast
across the area, anticipate we will be able to sufficiently tap
into the tropical-like airmass. There is a bit of concern for
flooding and its overall extent. While we are gaining confidence
that we will receive plentiful precipitation, the extent and
location of the precipitation is still a bit in question. So the
decision for a flash flood watch will be punted to the overnight
shift. Hopefully a bit more clarity will be derived from the next
model suite.

PREV DISCUSSION... /Issued 300 PM EDT Sun Jun 4 2017/

SHORT TERM /Tonight through Monday Night/...
Moist is the word of the day which will likely be extended through
the short term.  12z FFC sounding came in with a 1.64 PWAT value
which puts us in the 90th percentile climatological and both SPC
mesoanalysis this afternoon and GOES 16 derived total precipital
water suggests values have increased through the day and are now 1.9
to 2.0 inches across the area. These higher values would put us
above the daily max moving average and basically suggest very
efficient rain producers with a potential for localized flash
flooding.  Unless there becomes a larger focus for storms...do not
anticipate widespread flooding and am not issuing any watches attm
as a result.   Short term models are rather erratic with overall
convective trends which is to be expected given the overall
environment and lack of any low level focus.  Used an ensemble blend
approach for POP this afternoon/evening to try and distinguish rain
cooled areas from heated up areas which seems to be working out well
with convection firing in central GA and AL where the sun had a
chance to come out early and SB CAPE values reached 3000 J/KG.
Expect much of the activity to begin to wane after sunset but will
still have showers around through the overnight period...could even
see some fog develop in a few spots as well...particularly in the
mountains of North GA.

Short term models fairly gung ho on Monday with storms becoming more
widespread by 17z and spreading across most of the warning area
through the day.  Front approaches from the north late Monday which
may help become a focus for heavier rains and will need to be
monitored.  WPC has placed most of North GA in a Marginal risk for
excessive rainfall today and almost all of the CWA in one for
Monday. While overall QPF values don't appear that high..aoa 1.5 to
2.0 inches..the rainfall rates are what needs to be watched for
flooding concerns.

30

LONG TERM /Tuesday through Sunday/...
Mainly only tweaks to the long term based on the latest guidance.
The wet weather will be slow to exit Tuesday through Wednesday.

BDL

PREVIOUS DISCUSSION...
Extended period begins wet, but dries quickly. Aforementioned cold
front moving through the state Monday will keep pops high across
the far south CWA Tuesday as the front exits the region. Extended
models are in fairly good agreement that weak high pressure will
build into the region behind the front, with nearly zonal flow
over the area. Next system looks to approach the region Saturday,
but with timing and synoptic differences in the long term models,
have opted to keep pops minimal to none.

Temperatures will see a gradual warming trend through the week,
but even by Saturday will still only be in the mid 80s. Have
generally gone with a blend of the model solutions for both highs
and lows through the week.

BDL

AVIATION...
04Z Update...

Put the metro TAF sites in a TEMPO for reduced MVFR cigs and
vsbys. Starting to see obs to the west meet IFR criteria. Not
completely sold that this will prevail overnight. Will monitor the
trends the next couple of hours. The wind shift to the west is
still forecast to occur between 06Z-08Z.

Previous Discussion:
Unsettled weather through the TAF period as showers and
thunderstorms impact the region. Widely scattered showers and
thunderstorms will continue through the next several hours.
Anticipate a brief reprieve by late tonight into the morning. With
diurnal heating and better lift ahead of the next front, expect
widespread showers and eventual convection to develop tomorrow by
mid-day and continue through the afternoon hours.

Given so much moisture within the column and calm conditions with
the inversion developing, expect cigs to lower to MVFR criteria
tonight into tomorrow morning. There is a potential for IFR cigs,
but did not feel confident it would occur, especially if
precipitation develops a bit earlier than anticipated. Winds will
be fairly light out of the southeast to start.

Winds will eventually veer to the west by the early morning hours
and remain westerly through the remaining TAF period.

//ATL Confidence...00Z Update...
Medium confidence on all elements.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          83  69  83  67 /  70  70  90  80
Atlanta         82  69  81  68 /  80  60  90  80
Blairsville     77  63  77  62 /  70  60  90  70
Cartersville    82  68  81  66 /  80  70  90  80
Columbus        86  71  84  70 /  80  60  90  80
Gainesville     75  67  80  66 /  70  70  90  80
Macon           87  70  85  69 /  70  70  80  80
Rome            83  69  81  67 /  70  60  90  70
Peachtree City  83  68  82  67 /  80  70  90  80
Vidalia         91  72  86  71 /  40  50  90  70

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...30
LONG TERM....BDL
AVIATION...26
Hazardous weather outlook, Jun 4, 9:40 PM EST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1040 PM EDT Sun Jun 4 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1040 PM EDT Sun Jun 4 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Numerous showers and a few thunderstorms will continue across much
of Georgia tonight. A few strong thunderstorms will be possible,
with the potential for frequent lightning strikes and gusty winds.
However, localized flooding will be the primary threat from the
storms overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

There will be a chance of showers and thunderstorms Monday and
Tuesday. Drier air will spread into Georgia on Wednesday and
greatly diminish any thunderstorm potential through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

In the hours before

Special weather statement, Jun 4, 6:45 PM EST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
745 PM EDT SUN JUN 4 2017

GAZ110-111-050030-
Wheeler GA-Telfair GA-
745 PM EDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHEELER AND SOUTHERN
TELFAIR COUNTIES UNTIL 830 PM EDT...

At 744 PM EDT...a line of strong thunderstorms extended from south
of China Hill to near the Horse Creek WMA, moving northeast at 20
mph.

  HAZARD...Up to 40 mph wind, pea sized hail, frequent lightning and
           heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Lumber City, Jacksonville, Towns, China Hill, Horse Creek Wma, Spring
Hill and Workmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3181 8309 3181 8314 3192 8308 3202 8276
      3201 8260 3197 8254 3196 8257 3193 8259
      3194 8260 3193 8261 3192 8268 3190 8269
      3190 8270 3186 8278 3184 8279 3178 8289
      3179 8290 3179 8298 3178 8301
TIME...MOT...LOC 2344Z 209DEG 16KT 3173 8256 3178 8285 3171 8311

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jun 4, 6:52 PM EST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
752 PM EDT SUN JUN 4 2017

GAZ020-021-032-050030-
Cobb GA-Cherokee GA-Bartow GA-
752 PM EDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COBB...SOUTHWESTERN
CHEROKEE AND SOUTHEASTERN BARTOW COUNTIES UNTIL 830 PM EDT...

At 751 PM EDT...a strong thunderstorm was over George Washington
Carver State Park, moving northeast at 20 mph.

  HAZARD...Up to 40 mph wind, pea sized hail, frequent lightning and
           heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Canton, Cartersville, Kennesaw, Woodstock, Acworth, Holly Springs,
Emerson, White, Hickory Flat, Kellogg Creek, Red Top Mountain State
Park, Oak Grove, Kennesaw State University, Little River Landing,
George Washington Carver State Park, Lebanon, Sutallee, Hobgood Park
and Bridgemill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3430 8474 3428 8454 3416 8439 3400 8460
      3407 8474 3408 8474 3408 8476 3410 8479
TIME...MOT...LOC 2351Z 210DEG 15KT 3412 8466

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jun 4, 7:08 PM EST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
808 PM EDT SUN JUN 4 2017

GAZ108>110-050045-
Telfair GA-Wilcox GA-Dodge GA-
808 PM EDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TELFAIR...EASTERN WILCOX
AND SOUTHERN DODGE COUNTIES UNTIL 845 PM EDT...

At 808 PM EDT...a strong thunderstorm was over China Hill, or 11
miles northeast of Fitzgerald...moving north at 25 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Abbeville, Milan, Rhine, Chauncey, Jacksonville, Union, Temperance,
Browning, China Hill and Five Points.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3178 8303 3179 8304 3179 8305 3182 8311
      3181 8311 3181 8313 3182 8314 3182 8315
      3183 8315 3185 8318 3184 8321 3185 8329
      3210 8335 3210 8294 3178 8299
TIME...MOT...LOC 0008Z 180DEG 23KT 3181 8311

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jun 4, 7:43 PM EST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
843 PM EDT SUN JUN 4 2017

GAZ096-097-107>110-050115-
Telfair GA-Wilcox GA-Laurens GA-Bleckley GA-Dodge GA-Pulaski GA-
843 PM EDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TELFAIR...NORTHERN
WILCOX...SOUTHERN LAURENS...SOUTHERN BLECKLEY...DODGE AND
SOUTHEASTERN PULASKI COUNTIES UNTIL 915 PM EDT...

At 842 PM EDT...a strong thunderstorm was over Five Points, or near
Abbeville...moving north at 20 mph. A second strong thunderstorm was
over Chauncey...moving north at 20 mph.

  HAZARD...40 to 50 mph wind...up to pea sized hail...frequent cloud
           to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Eastman, Abbeville, Milan, Rhine, Chauncey, Union, Dubois, Gresston,
Plainfield, Cedar Grove, Baileys Park, Jay Bird Springs, Five Points,
Achord and Godwinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3197 8331 3232 8336 3230 8278 3195 8310
TIME...MOT...LOC 0042Z 184DEG 18KT 3204 8320

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jun 4, 8:31 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
931 PM EDT SUN JUN 4 2017

GAZ108>110-050200-
Telfair GA-Wilcox GA-Dodge GA-
931 PM EDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TELFAIR...
SOUTHEASTERN WILCOX AND SOUTHWESTERN DODGE COUNTIES UNTIL 1000 PM
EDT...

At 930 PM EDT...a strong thunderstorm was over Bowens Mill, or 9
miles north of Fitzgerald. This storm was nearly stationary.

  HAZARD...up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Abbeville, Rhine, Temperance, Browning and Antioch Church.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3183 8315 3184 8317 3185 8318 3185 8321
      3184 8321 3185 8337 3201 8340 3201 8309
      3182 8313 3182 8315
TIME...MOT...LOC 0130Z 184DEG 4KT 3185 8325

WIND...50MPH
Special weather statement, Jun 4, 8:43 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
943 PM EDT SUN JUN 4 2017

GAZ085-086-097-098-050215-
Emanuel GA-Treutlen GA-Johnson GA-Laurens GA-
943 PM EDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN EMANUEL...TREUTLEN...
SOUTHEASTERN JOHNSON AND EASTERN LAURENS COUNTIES UNTIL 1015 PM
EDT...

At 943 PM EDT...a strong thunderstorm was near Orianna, or near
Soperton...moving northeast at 25 mph.

  HAZARD...up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Swainsboro, Soperton, Adrian, Nunez, Covena, Orland, Rockledge,
Orianna, Norristown, Norristown Junction, Meeks, Blackville, Zaidee
and Gillis Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3232 8258 3232 8261 3245 8274 3271 8247
      3251 8226
TIME...MOT...LOC 0143Z 228DEG 20KT 3243 8261

WIND...50MPH

The radar

The Northeast Alabama radar (KHTX), 125 km away, was scanning. The volume nearest the first event began at 03:19 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Murray

When
June 4, 10:20 PM EST to June 5, 2:30 AM EST
Where
Murray County, 1 mi SW of Ramhurst to 0.64 mi SSW of Ramhurst
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.690, -84.742

Emergency Manager reported that Rock Creek Drive was closed due to the nearby Rock Creek rising out of its banks.

Flash Flood, Walker

When
June 5, 12:00 AM EST to 4:00 AM EST
Where
Walker County, 2.63 mi S of Oakton to 2.83 mi NE of Oakton
Cause
Heavy Rain
Property damage
$3,000
Reported by
State Official
Coordinates
34.562, -85.283

Flash flooding resulted in the closure of Halls Valley Road near the Walker-Chattooga County line. Radar estimates in the area indicate that 4 to 5 inches of rainfall occurred in this area.

Flash Flood, Chattooga

When
June 5, 12:10 AM EST to 3:30 AM EST
Where
Chattooga County, 0.29 mi ESE of Lyerly to 1.14 mi SE of Lyerly
Cause
Heavy Rain
Property damage
$9,000
Reported by
Emergency Manager
Coordinates
34.399, -85.395

The Emergency Manager reported that Starling Mill Road nearly Lyerly Dam road experienced minor street flooding as a result of heavy rainfall. Multiple driveways were reported to be washed out. Radar estimates for the area indicate 3 to 5 inches of rainfall occurred over the area.

Flash Flood, Chattooga

When
June 5, 12:40 AM EST to 3:30 AM EST
Where
Chattooga County, 1.28 mi WSW of Haywood to 0.56 mi W of Zula
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.472, -85.201

The Emergency Manager reported that portions of Dry Creek Road near Little Sand Mountain Road and Haywood Valley Road were flooded and washed out. The road was littered with tree limbs, branches and other debris carried by the high water. Portions of the embankment on Haywood Valley Road gave way, forcing the closure of half of the road. Flooding also occurred at a nearby campground, where water was a few feet deep. Radar estimates indicate that 4 to 5 inches of rain fell over the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710125, 710126, 710127, 710128.